Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On embeddings with locally nice cross-sections


Author: J. L. Bryant
Journal: Trans. Amer. Math. Soc. 155 (1971), 327-332
MSC: Primary 57.05
DOI: https://doi.org/10.1090/S0002-9947-1971-0276983-6
MathSciNet review: 0276983
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A $ k$-dimensional compactum $ {X^k}$ in euclidean space $ {E^n}(n - k \geqq 3)$ is said to be locally nice in $ {E^n}$ if $ {E^n} - {X^k}$ is $ 1$-ULC. In this paper we prove a general theorem which implies, in particular, that $ {X^k}$ is locally nice in $ {E^n}$ if the intersection of $ {X^k}$ with each horizontal hyperplane of $ {E^n}$ is locally nice in the hyperplane. From known results we obtain immediately that a $ k$-dimensional polyhedron $ P$ in $ {E^n}$ ( $ n - k \geqq 3$ and $ n \geqq 5$) is tame in $ {E^n}$ if each $ ({E^{n - 1}} \times \{ w\} ) - P(w \in {E^1})$ is $ 1$-ULC. However, by strengthening our general theorem in the case $ n = 4$, we are able to prove this result for $ n = 4$ as well. For example, an arc $ A$ in $ {E^4}$ is tame if each horizontal cross-section of $ A$ is tame in the cross-sectional hyperplane (that is, lies in an arc that is tame in the hyperplane).


References [Enhancements On Off] (What's this?)

  • [1] J. L. Bryant, On embeddings of compacta in Euclidean space, Proc. Amer. Math. Soc. 23 (1969), 46-51. MR 39 #6286. MR 0244973 (39:6286)
  • [2] J. L. Bryant and C. L. Seebeck III, Locally nice embeddings of polyhedra, Quart. J. Math. Oxford Ser. (2) 19 (1968), 257-274. MR 38 #2751. MR 0234434 (38:2751)
  • [3] -, Locally nice embeddings in codimension three, Quart. J. Math. Oxford Ser. (2) 21 (1970), 265-272. MR 0290376 (44:7560)
  • [4] H. Gluck, Embeddings in the trivial range, Ann. of Math.(2) 81 (1965), 195-210. MR 30 #3456. MR 0173243 (30:3456)
  • [5] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 19, 761. MR 0090053 (19:761a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57.05

Retrieve articles in all journals with MSC: 57.05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0276983-6
Keywords: Locally nice embeddings, $ 1$-ULC subsets of $ {E^n}$, tame embeddings, embeddings with tame cross-sections, embeddings with locally nice cross-sections, topological embeddings of compacta, topological embeddings of polyhedra
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society